Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Excessive scalp sweating, stinking hair despite washing frequently. What can I do?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
I sweat- A LOT- from my scalp. Just a simple walking stroll will have me dripping as if I've run a marathon! Granted, I live in Houston and its HOT and HUMID in the Summer, but glancing around I still seem to be sweating excessively more- ie have WET hair- than those around me. And towards the end of Summer, I notice that my hair stinks, despite fequent washings and blowing it dry. This is all so embarrassing as people have made comments about the amount of sweat coming through my hair... What gives?! More importantly, WHAT CAN I DO?
Posted Sun, 9 Sep 2012 in Skin Hair and Nails
Answered by Dr. Praveen Rodrigues 6 hours later
Hi there XXXXXXX. I note your problem with interest. Excsessive sweating is medical parlance is commonly known as hyperhidrosis. Now there are different types of hyperhidrosis based on local pathology, distribution of sweat glands & denervation of the area. Environmental factors, food, stress are the big 3 that 'modify' this picture or 'contribute' significantly. Your particular pattern & history that you have supplied suggests 'Gustatory' hyperhidrosis. Mind you, this need not be 'exclusive' & there may be a healthy overlap. The 'smell' issue will most probably be linked to 'superadded' bacterial infection in the region admixed with the 'sebum' secretion from 'sebaceous secreting glands' as opposed to 'sweat glands'....hence the feeling that it 'stinks'. I understand the embarrasment et al associated with this issue. As for the treatment: this is tailor-made for individual patients & i advice you to go across for a consultation to a dermatologist at the outset to help put you on the right track. Off the cuff, please use a shampoo with 2% ketoconazole applied to wet scalp twice/week & left on the surface for 10-15 mts that should set right the 'smelly ' part. Avoid hot & spicy foods as they cause increase scalp & face sweating; make sure the ambient temperature is set to cool or if you do not have one, invest in an airconditioner for at least one room in your home/office. A more definitive treatment would be to inject Botox into the scalp regions after due discussion, consideration of all side effects , cost factors that would be too long to discuss online...hence the visit to your dermatologist is mandatory. If you have stressors in your life, simply discussing these with a confidant will help. Your medical problems eg HT, Back pain etc have no bearing on this particular sweaty issue. The headaches suggest to me there are stressors lurking in the background (is there a husband/partner ;-) ) ..just kidding..different stressors for different people. Do feel free to talk about them & consider visiting a behaviour therapist & a tiny tweak here & there may just be what the doctor ordered :) Cheers. Do hope this information serves as a guideline on what course of action to pursue & do fix that appointment. Should you require discretion, please feel to email me. Cheers & sure you will be better soon.
Regds. Dr Praveen Rodrigues MD Dermatologist & Cosmetologist, XXXXXXX Hospital, Bangalore, India.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor